Article quick-view

Life-threatening hyperglycemia and acidosis related to olanzapine: a case report and review of the literature.

ABSTRACT

The authors report a case with life-threatening hyperglycemia and acidosis in a patient with no previous diabetic history following treatment with olanzapine. A 35-year-old woman with a history of bipolar affective disorder treated with olanzapine presented with severe diabetic ketoacidosis. She had no prior history of diabetes or risk factors for diabetes. Glycosylated hemoglobin (HbA1c) on admission blood sample suggested that long-term glycemic control had been poor. The authors postulate that treatment with olanzapine precipitated hyperglycemia, an elevated creatine kinase level, and a high amylase level. A concurrent urinary tract infection precipitated an episode of sepsis, which combined to precipitate life-threatening diabetic ketoacidosis. During her stay in the intensive treatment unit and subsequently in the medical ward, her blood glucose concentration was intensively monitored. She remains on insulin therapy, and her antipsychotic medication was changed to risperidone. Newer atypical antipsychotic drugs such as olanzapine have been introduced with the benefit of fewer extrapyramidal side effects. A number of these have reported metabolic side effects of uncertain etiology such as diabetic ketoacidosis and elevated creatine kinase. The authors believe that the diabetic ketoacidosis occurred in this patient, who had no previous history of diabetes mellitus. Blood glucose should be monitored in patients taking olanzapine, especially in those patients with risk factors for diabetes mellitus.